I have major depression and have been on MANY antidepressants, including zoloft. Unfortunately, zoloft did not work for me. I had to do combinations of different meds to feel better.
One of the first things to realize is that people can react very differently to psych medicines, including zoloft. What works wonders for one person might have lots of negative side effects for someone else. So if someone highly recommends zoloft or wellbutrin or lexapro, etc., please don't assume it will work so well for you.
It is unlikely that zoloft will make you gain weight. Actually, one of the main side effects of wellbutrin is weight loss. I was on it for 2 years and lost about 20 pounds.
One of the main side effects of zoloft and similar meds (prozac, paxil, celexa, etc.) is loss of interest in sex and difficulty in having an orgasm.
Almost any psych med can make someone feel like a "zombie." All I can tell you is that you will have to try zoloft and find out if it makes you feel that way. There's no definite way to know about the "zombie effect" until you try the drug.
Please keep in mind that negative side effects tend to come early after taking a new med. However, they often disappear early too. The positive effects of zoloft are usually felt 3 to 6 weeks after starting. Sometimes you have to wait 2 months to feel any positive effects.
Sometimes, with drugs like zoloft, people feel negative side effects early in treatment and give up the drug before the positive effects start to kick in. If you really want to go the medicine route, I suggest hanging in there for at least 2 months. Don't get too discouraged if you feel side effects soon after starting the drug---unless the side effects are really bad.
Research shows the combination of psychotherapy plus medication is more effective than therapy alone or drugs alone.
One of my most effective antidepressants is exercise. You might also want to check out alternative medicine approaches to depression. Best wishes.